From Georgia, USA:
If I leave my daughter at a high number overnight and do not correct her down (from a spike), she usually will drop, such as from 220 mg/dl [12.2 mmol/L] to 140 mg/dl [7.8 mmol/L] by morning. If I correct her, she will not drop like this. Does a correction counteract with the spike and drop her more slowly and more controlled and take the "drop" out of the equation? I was afraid of correcting her when I saw that drop, as one would think that the drop and insulin would both be pulling her blood sugar down. It does not seem this way.
You did not provide information about your daughter's long acting insulin, her insulin to carbohydrate ratio for her rapid acting insulin, or her correction formula, but I can try to answer.
I do agree with you that if her long acting insulin by itself does ALWAYS bring down an overnight high, then one would expect the addition of a correction bolus to lead to hypoglycemia. If this has not really been as consistent as it seems, then perhaps there is a piece of the puzzle missing. Perhaps there have been differences with nighttime snacks, sometimes with more protein or sometimes just more carbohydrates. Perhaps there are subtle (or not) changes in her afternoon and daytime activities for those nights in question. Perhaps she has good counter-regulatory mechanisms and she actually IS dropping low in middle of the night but, by breakfast time, the values have increased due to such normal, innate hypoglycemia counter-regulatory pathways.
You don't mention how often these overnight highs occur, but if they are frequent enough, I'd suggest you keep a very good diary of her meals, insulin dosing, daily activities, and check some 3 or 4 a.m. glucoses in order to tease out any patterns. Your own diabetes team may have other ideas.
Original posting 25 Sep 2008
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.